Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS San Angelo, TX

May 24, 20206 counties in Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 24, 2020, 6:05 PM CDT for 6 counties in Texas. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 6:05 PM CDT (23:05 UTC)
Expired
May 24, 2020, 7:00 PM CDT
In force
55 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coke County, TX, Crockett County, TX, Irion County, TX, Schleicher County, TX, Sterling County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 12 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:23 PM CDTTSTM WND GST 58San Angelo, TX
May 24, 6:32 PM CDTTSTM WND GST 6014 N San Angelo, TX
May 24, 6:40 PM CDTTSTM WND GST 606 Ssw San Angelo, TXASOS STATION KSJT SAN ANGELO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

457 
WUUS54 KSJT 242305
SVRSJT
TXC081-105-235-413-431-451-250000-
/O.NEW.KSJT.SV.W.0113.200524T2305Z-200525T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
605 PM CDT Sun May 24 2020

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Coke County in west central Texas...
  Northern Schleicher County in west central Texas...
  Southern Sterling County in west central Texas...
  Tom Green County in west central Texas...
  Northeastern Crockett County in west central Texas...
  Irion County in west central Texas...

* Until 700 PM CDT.

* At 604 PM CDT, a severe thunderstorm was located near Sherwood, or
  near Mertzon, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Knickerbocker around 620 PM CDT.
  Tankersley around 625 PM CDT.
  Twin Buttes Reservoir around 635 PM CDT.
  Lake Nasworthy around 645 PM CDT.
  San Angelo State Park around 650 PM CDT.
  O.c. Fisher Reservoir around 655 PM CDT.
  San Angelo, Goodfellow Air Force Base and Wall around 700 PM CDT.

Other locations impacted by this severe thunderstorm include The
Intersection Of Ranch Road 1828 And Ranch Road 915, Us-
87 Near The Coke-Tom Green County Line, Us-67 Near The Irion-
Tom Green County Line and Harriet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3092 10128 3172 10127 3169 10024 3159 10023
      3158 10011 3119 10011 3093 10034
TIME...MOT...LOC 2304Z 235DEG 22KT 3124 10073 

HAIL...1.00IN
WIND...60MPH
 
$$

mkd
2 follow-up statements
527 
WWUS54 KSJT 242318
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
618 PM CDT Sun May 24 2020

TXC081-105-235-413-431-451-250000-
/O.CON.KSJT.SV.W.0113.000000T0000Z-200525T0000Z/
Coke TX-Schleicher TX-Sterling TX-Tom Green TX-Crockett TX-Irion TX-
618 PM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN COKE...NORTHERN SCHLEICHER...SOUTHERN STERLING...TOM
GREEN...NORTHEASTERN CROCKETT AND IRION COUNTIES...

At 618 PM CDT, a severe thunderstorm was located over Lake Nasworthy,
or near San Angelo, moving northeast at 50 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe storm will be near...
  Goodfellow Air Force Base around 625 PM CDT.
  Wall around 630 PM CDT.
  Veribest around 635 PM CDT.
  Mereta around 645 PM CDT.

Other locations impacted by this severe thunderstorm include The
Intersection Of Ranch Road 1828 And Ranch Road 915, Us-
87 Near The Coke-Tom Green County Line, Us-67 Near The Irion-
Tom Green County Line and Harriet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3092 10128 3172 10127 3169 10024 3159 10023
      3158 10011 3119 10011 3093 10034
TIME...MOT...LOC 2318Z 237DEG 45KT 3137 10049 

HAIL...1.00IN
WIND...70MPH
 
$$

mkd
490 
WWUS54 KSJT 242346
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
646 PM CDT Sun May 24 2020

TXC081-105-235-413-431-451-250000-
/O.CON.KSJT.SV.W.0113.000000T0000Z-200525T0000Z/
Coke TX-Schleicher TX-Sterling TX-Tom Green TX-Crockett TX-Irion TX-
646 PM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN COKE...NORTHERN SCHLEICHER...SOUTHERN STERLING...TOM
GREEN...NORTHEASTERN CROCKETT AND IRION COUNTIES...

At 643 PM CDT, a severe thunderstorms were located over Lake 
Nasworthy, or near San Angelo...north to Carlsbad and southward to 
Christoval, moving northeast at 50 mph. 60 mile winds were recorded 
at the San Angelo airport at 640 PM CDT.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe storm will be near...
  Goodfellow Air Force Base around 655 PM CDT.
  San Angelo and Wall around 700 PM CDT.
  Veribest around 715 PM CDT.

Other locations impacted by this severe thunderstorm include The
Intersection Of Ranch Road 1828 And Ranch Road 915, Us-
87 Near The Coke-Tom Green County Line, Us-67 Near The Irion-
Tom Green County Line and Harriet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3092 10128 3172 10127 3169 10024 3159 10023
      3158 10011 3119 10011 3093 10034
TIME...MOT...LOC 2343Z 230DEG 23KT 3138 10047 

HAIL...1.00IN
WIND...70MPH
 
$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:12 PM CDT, 53 minutes earlier.

Area forecast discussion, May 24, 5:12 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
512 PM CDT Sun May 24 2020

.AVIATION...
/00Z TAFS/

Showers and thunderstorms will continue to spread across much of
West Central Texas this evening. Some of these storms may be
strong to severe, with damaging winds and large hail. Most of this
activity should be east of the area by 06Z. Stratus development is
expected between 09Z and 11Z, resulting in MVFR ceilings. VFR
conditions will return to all sites by late morning or early
afternoon. Gusty south winds early this evening will decrease by
mid to late evening.

&&

.PREV DISCUSSION... /issued 254 PM CDT Sun May 24 2020/

SHORT TERM...
(Tonight and Memorial Day)

..Severe thunderstorms possible through Memorial Day...

Thunderstorms are already beginning to develop east of the dryline
across the Trans Pecos region this afternoon. Latest CAM's indicate
additional thunderstorm development and expansion across western
portions of the forecast area through the early evening hours, with
storms tracking east across the remainder of the forecast area
through the mid/late evening hours. Once again, we're dealing
with a very moist and unstable airmass across the area, with
sufficient shear for thunderstorm organization. Initially, storms
will tend to be more discreet through early evening, with large hail
in excess of 2 inches possible, primarily west of a Sweetwater,
San Angelo to Sonora line. Later this evening, storms should become
more linear in time, with damaging winds the primary threat,
although large hail will still be a concern. In addition, PW
(Precipitable Water) values will range between 1.0 and 1.5 inches,
which will contribute to heavy rainfall potential and a localized
flash flooding threat.

Looking ahead, a cold front is expected to enter the Big Country
tomorrow afternoon, then continue slowly south across the remainder
of the forecast area during evening hours. The front, along with
support from an upper trough entering West Texas, will result in
additional thunderstorm development tomorrow. A very unstable
airmass will be in place south of the cold front, with large hail
and damaging winds a concern once again. In addition, cannot rule
out a tornado or two, primarily across southern sections where
backed low level flow will occur ahead of the cold front. Heavy
rainfall and the potential for flooding will also be a concern
again tomorrow. Temperatures will be cooler for Memorial day, with
highs ranging from the upper 70s across the Big Country, to
the low and mid 80s elsewhere.

LONG TERM...
(Tuesday through Monday)

A stormy pattern remains in the forecast as a disturbance looks to
park across the region over the next few days. In fact, multiple
rounds of thunderstorms have been included in the forecast. This
includes the potential for heavy rainfall and a few strong storms at
times. Otherwise, look for cooler temperatures across the area. In
fact, a cold front will pass through the area on Monday night and
Tuesday. It is during this time that we will introduce the best
chance for thunderstorms. Rainfall totals appear to be in the 1 to
4 inch range through the entire forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 62  77  57  73 /  70  50  70  40
San Angelo 	 62  83  59  78 /  60  30  70  30
Junction 	 63  83  60  79 /  70  30  60  30
Brownwood 	 63  81  61  76 /  80  40  70  60
Sweetwater 	 62  76  57  73 /  50  50  70  30
Ozona      	 62  85  58  78 /  50  30  60  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

Daniels
Hazardous weather outlook, May 24, 1:46 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
146 PM CDT Sun May 24 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
146 PM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening across all of West Central Texas. Hazards will be large
hail and damaging winds. Some of the storms may also produce
heavy rainfall, which may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are possible Monday afternoon into
Monday night. Some of these storms may be severe. Heavy rainfall
may also occur, which may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, May 24, 4:17 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service San Angelo TX
417 PM CDT Sun May 24 2020

TXZ076-242145-
Crockett TX-
417 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROCKETT COUNTY UNTIL 445
PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Terrell County Gas Plant, or 13 miles south of
Sheffield, moving east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Crockett
County, including the following locations... The Intersection Of
Ranch Road 2083 And Highway 405, Ft Lancaster, The Intersection Of
I-10 And Highway 405, The Intersection Of I-10 And Highway 290 and
I-10 Near The Crockett-Pecos County Line.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Texas.

LAT...LON 3029 10175 3034 10171 3034 10166 3039 10169
      3042 10174 3044 10172 3047 10173 3047 10169
      3052 10168 3055 10165 3063 10166 3065 10169
      3066 10177 3070 10181 3090 10186 3088 10137
      3029 10135
TIME...MOT...LOC 2116Z 269DEG 33KT 3049 10182

mkd

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:17 PM CDTSpecial Weather StatementSJTIrion28 min
May 23, 7:31 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green29 min
May 23, 8:01 PM CDTSpecial Weather StatementSJTIrion, Tom Green44 min
May 23, 8:15 PM CDTSpecial Weather StatementSJTCoke45 min
May 23, 8:44 PM CDTSpecial Weather StatementSJTCoke, Nolan, Runnels, Tom Green46 min
May 23, 9:13 PM CDTSpecial Weather StatementSJTFisher, Haskell, Jones, Throckmorton62 min
May 23, 9:31 PM CDTSpecial Weather StatementSJTRunnels, Taylor44 min
May 23, 9:39 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton81 min
May 23, 10:21 PM CDTAreal Flood AdvisorySJTFisher, Haskell, Jones, Shackelford, Throckmorton3 hr
May 23, 10:55 PM CDTSpecial Weather StatementSJTCallahan, Coleman65 min
May 23, 10:59 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton49 min
May 24, 4:17 PM CDTSpecial Weather StatementSJTCrockett28 min
May 24, 4:20 PM CDTSevere Thunderstorm WarningSJTCrockett70 min
May 24, 5:20 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion55 min
May 24, 6:16 PM CDTSpecial Weather StatementSJTSchleicher, Sutton59 min
May 24, 6:31 PM CDTSevere Thunderstorm WarningSJTSterling59 min
May 24, 6:54 PM CDTAreal Flood AdvisorySJTTom Green111 min
May 24, 6:56 PM CDTSevere Thunderstorm WarningSJTCoke, Concho, Runnels, Tom Green64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.